Thursday, December 6, 2007

Low Dose Naltrexone for Headache

This post is not really about myeloma.

For thirty years or so I have had chronic headache. If I take nothing for it, I have a headache almost all of the time, often so severe that it destroys all enthusiasm for life. I have gone to neurologists, and been treated for sinus infection and on and on, with no result. Happily, though, the headache responds well to pain relievers. Over the years I mostly used acetaminophen and ibuprofen, then got excellent relief from Vioxx, which to my disappointment was soon taken off the market. Since then I have used naproxen sodium (Aleve) with good success. Taking two tablets per day, the maximum non-prescription dosage, the headaches are few and mild.

Then two months ago I threw "everything including the kitchen sink" at the myeloma. "Everything" included low-dose naltrexone (LDN). Naltrexone is an "opioid receptor antagonist," a generic prescription drug used to treat addiction. It blocks the effects of opioids. Taken in very small doses, though, naltrexone seems to tell the body that it is not producing enough endorphins, the body's own opioids. The body responds by producing more endorphins, which is thought to help normalize the immune system. My cancer markers did go down a little at the last test, so it may be working. We'll know more on January 3.

Low-Dose Naltrexone as compounded by my local pharmacist

Whether or not it's helping with the cancer, there is another significant benefit. Soon after I started on LDN, which is taken at bedtime, I noticed that I wouldn't get a headache in the night even if I forgot my nighttime dose of Aleve. So I stopped taking the nighttime dose, and now only take one dose per day, in the afternoon, with no more headache pain than before, maybe even less. This is very good news, because long-term use of Aleve can put several different body organs at risk. Cutting the dosage in half should reduce that risk considerably.

The "kitchen sink" treatment also included a change in diet, with elimination of gluten. It is possible that I have an atypical gluten intolerance, and that gluten causes my headaches, in which case the improvement would be attributable to diet rather than LDN. I discount that, however, because: (1) the gluten is entirely gone but the headaches are not; and (2) the LDN produces some other very identifiable effects, including a very sound sleep. Thus my body is clearly producing extra endorphins at night, and a natural side effect would be less pain. I know this from running, which also produces endorphins; I never have a headache while running.

The LDN website makes many claims about the benefits of LDN, but oddly, doesn't mention relief from chronic pain. Some questions & implications:
  • Can LDN help with other kinds of chronic pain? (For obvious reasons, it cannot be used in combination with narcotic pain relievers.)
  • Can LDN be used to treat depression exacerbated by chronic pain?
  • If I took LDN twice a day, could I eliminate Aleve altogether? I can easily test this possibility, but not right now because it might upset my myeloma treatment regimen.
  • Do you suppose that thirty years of pain relievers contributed to my myeloma?
  • What are the risks of long-term treatment with LDN? According to MedLinePlus an overdose can cause liver failure, but LDN is by definition an underdose.
I'm no more afraid of the long-term consequences of LDN than I am of Aleve. Even if, in the final analysis, it doesn't help treat the myeloma, I think I'll try to get a prescription to LDN for the headache.

4 comments:

  1. You bet all those years on ibuprofin could have contributed to your MM. Take a look at this:

    http://www.ei-resource.org/articles/leaky-gut-syndrome-articles/leaky-gut-syndrome:-a-modern-epidemic-part-i/

    The way I figure it: pain killers + antibiotics = damaged gut = chronic food intollerence = MM eventually

    Good luck with gluten free. I have cut out nuts and sesame seeds as well. Let me know how it goes in Jan.

    Paul

    ReplyDelete
  2. Hi Don, I read somewhere that it could take years to get over gluten intolerance, even if you cut it out of your diet. Our B cells have good "memories," apparently, so even a few months on a gluten-free diet won't do the trick. I could be wrong, of course!
    I am going to ask to be tested for the antigliadin antibodies next year. In the meantime I have bought some gluten-free pasta...
    Have a fabulous Xmas! :-)
    Margaret
    Florence, Italy

    ReplyDelete
  3. The half-life of naltrexone is 4 hours. So after 6 hours, you still have 25% left in your body. Because of this I would say that taking LDN twice a day would not help your headaches.

    I am assuming that you are taking it before going to sleep and at a dose or 4.5 mg.

    You could experiment with the dosage. Basically the theory is that naltrexone blocks opiates from affecting the brain. So at night when natural opiates or endorphins are produced, the brain senses that not enough endorphins are being produced, so the brain stimulates more endorphins to be produced. There is a balancng act between producing endorphins and using them.

    At a higher dose, more endorphins will be produced, but naltrexone will block them from being used. So at a higher dose of naltrexone, you would produce more endorphins, but instead of using them for let's say 18 hours, you would only use them for 10 hours.

    So you could perhaps benefit from using a dose of 3 mg per night, because the effects of the naltrexone would wear off sooner and you would recieve the benifitial effects of the endorphins longer.

    I am not a medical doctor and my comments are based only on internet searches. I will personally be using LDN for brain cancer just as soon as my shipment arrives.

    Good Luck,
    Joe Gustafson

    ReplyDelete
  4. Good luck with your treatment Joe!

    My post on LDN is a little over a year old. Since then I've found that LDN did not improve my cancer numbers, or at least not for long.

    Also, for some unknown reason, my chronic headaches (30 years!) have stopped, as of about six weeks ago. Can't say why - not the naltrexone, because I stopped that in 2007.

    Go figger.

    ReplyDelete